Alert archive / Wisconsin / Frost Advisories in 2009

Frost Advisory 3, NWS Twin Cities, MN

August 30, 2009Chisago County, Kanabec County, Minnesota; Barron County, Polk County, Rusk County, Wisconsin

NWS Twin Cities, MN issued this frost advisory at Aug 30, 2009, 3:39 PM CDT for Chisago County, Kanabec County, Minnesota; Barron County, Polk County, Rusk County, Wisconsin. It took effect at Aug 31, 2009, 3:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Aug 30, 2009, 3:39 PM CDT (20:39 UTC)
In effect from
Aug 31, 2009, 3:00 AM CDT
Expired
Aug 31, 2009, 7:00 AM CDT
In force
4 hr
Issued by
NWS Twin Cities, MN

Counties Chisago County, MN, Kanabec County, MN, Barron County, WI, Polk County, WI, Rusk County, WI

The radar

The Minneapolis radar (KMPX), 125 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2009-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2009-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KMPX 302039
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
339 PM CDT SUN AUG 30 2009

...LATE SUMMER FROST...

.A COLD HIGH PRESSURE RIDGE WILL SETTLE OVER SOUTHEAST MINNESOTA
AND WISCONSIN TONIGHT ALLOWING FOR MOSTLY CLEAR SKIES AND LIGHT
WINDS. THIS WILL CREATE IDEAL CONDITIONS FOR A QUICK DROP IN
TEMPERATURES TONIGHT...WHICH WILL BRING LOW TEMPERATURES DOWN
INTO THE MID 30S. AREAS OF FROST ARE LIKELY OVER PARTS OF EAST
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN...GENERALLY NORTH OF A LINE
FROM TAYLORS FALLS...TO BALSAM LAKE...TO BARRON AND LADYSMITH.

MNZ045-053-WIZ014>016-310445-
/O.NEW.KMPX.FR.Y.0003.090831T0800Z-090831T1200Z/
KANABEC-CHISAGO-POLK-BARRON-RUSK-
INCLUDING THE CITIES OF...MORA...CENTER CITY...AMERY...
BALSAM LAKE...RICE LAKE...BARRON...LADYSMITH
339 PM CDT SUN AUG 30 2009

...FROST ADVISORY IN EFFECT FROM 3 AM TO 7 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 7 AM CDT
MONDAY. 

A COLD HIGH PRESSURE RIDGE WILL SETTLE OVER THE AREA TONIGHT
ALLOWING FOR MOSTLY CLEAR SKIES AND LIGHT WINDS. THIS WILL CREATE
IDEAL CONDITIONS FOR AREAS OF FROST...AND OVERNIGHT LOW
TEMPERATURES INTO THE MID 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
1 follow-up statement
000 
WWUS73 KMPX 310721
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
221 AM CDT MON AUG 31 2009

...LATE SUMMER FROST...

.A COLD HIGH PRESSURE RIDGE WILL SETTLE OVER SOUTHEAST MINNESOTA
AND WISCONSIN TONIGHT ALLOWING FOR MOSTLY CLEAR SKIES AND LIGHT
WINDS. THIS WILL CREATE IDEAL CONDITIONS FOR A QUICK DROP IN
TEMPERATURES TONIGHT...WHICH WILL BRING LOW TEMPERATURES DOWN
INTO THE MID 30S. AREAS OF FROST ARE LIKELY OVER PARTS OF EAST
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN...GENERALLY NORTH OF
A LINE FROM TAYLORS FALLS...TO BALSAM LAKE...TO BARRON AND
LADYSMITH.

MNZ045-053-WIZ014>016-311200-
/O.CON.KMPX.FR.Y.0003.090831T0800Z-090831T1200Z/
KANABEC-CHISAGO-POLK-BARRON-RUSK-
INCLUDING THE CITIES OF...MORA...CENTER CITY...AMERY...
BALSAM LAKE...RICE LAKE...BARRON...LADYSMITH
221 AM CDT MON AUG 31 2009

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING. 

A COLD HIGH PRESSURE RIDGE WILL SETTLE OVER THE AREA TONIGHT
ALLOWING FOR MOSTLY CLEAR SKIES AND LIGHT WINDS. THIS WILL CREATE
IDEAL CONDITIONS FOR AREAS OF FROST...AND OVERNIGHT LOW
TEMPERATURES INTO THE MID 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this frost advisory went out at Aug 30, 3:16 PM CDT, 23 minutes earlier.

Area forecast discussion, Aug 30, 3:16 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
316 PM CDT SUN AUG 30 2009

.DISCUSSION...
SHORT TERM CHALLENGE IS THE FROST POTENTIAL TONIGHT FOR PARTS OF
WI AND EAST CENTRAL MN. A COUPLE NEGATIVES IS THE POTENTIAL FOR
HIGH CLOUDS AND THE MIDDLE FORECAST OF SLIGHTLY HIGHER LOW LEVEL
TEMPS FOR MON MORNING COMPARED TO THIS MORNING. THERE ARE SOME
CLOUDS ASSOCIATED WITH THE TWIST NEAR LAKE WINNIPEG...WHICH IS
FORECAST TO DROP INTO MN TONIGHT. THE UPPER FLOW LOOKS A LITTLE
MORE CONFLUENT FARTHER SOUTH INTO OUR AREA SO THERE MAY BE SOME
DISSIPATION LATER ON. SOME FAVORABLE REASONS FOR TEMPS TO DROP IS
THE LOWER DEW POINTS OVER N WI WHICH MAY SETTLE IN OVER THE
AREA...ALONG WITH BEING CLOSER TO THE HIGH AND IN AN AREA FAVORED
FOR LOWER TEMPS ON AVERAGE. WILL GO AHEAD AND ISSUE A FROST
ADVISORY FOR 5 COUNTIES IN THE NE CWA.

OTHERWISE MOSTLY CLEAR SKIES AND JUST A GRADUAL WARM-UP TO NEAR
AVERAGE TEMPS FOR THIS TIME OF YEAR AS THE HIGH PULLS AWAY. THE
PRECIP POTENTIAL FOR MID WEEK A LITTLE MORE CLOUDY. THE TREND FOR
THE UPPER LOW MOVING INTO THE ROCKIES HAS BEEN TO SLIDE GENERALLY
SW OF OUR AREA...AS WELL AS THE GEFS ENSEMBLE AND SREF POPS. THE
ECMWF HAS BEEN TRYING TO PULL PARTS OF THE SYSTEM NE TOWARD US
LATE IN THE WEEK...BUT THE 12Z RUN IS LESS AGGRESSIVE WITH THIS.
WILL BACK OFF ON THE INTRODUCTION OF PRECIP TUESDAY NIGHT AND CUT
BACK ON THE NE PROGRESSION OF POPS. WILL KEEP THE SMALL POPS
GOING FAR SW AND S WITH THE UNCERTAINTY IN THE MOVEMENT OF THE
UPPER LOW. THE NEXT BETTER CHANCE OF PRECIP WILL BE TOWARD THE END
OF NEXT WEEKEND WHEN SW UPPER FLOW ATTEMPTS TO BREAK THROUGH FROM
THE PAC NW. THE GFS ENSEMBLE TIME SERIES SHOWS ONLY A VERY SLOW
UPWARD TREND TOWARD CLIMO POPS.

&&

.AVIATION.../18Z TAF ISSUANCE/

HIGH PRESSURE MOVING OVER THE AREA THIS AFTERNOON AND WILL
CONTINUE TO INFLUENCE THE WEATHER TONIGHT. WEAK SHORTWAVE HAS
PASSED THE TERMINALS TAKING A BAND OF MID CLOUDS WITH IT BUT SCT
TO OCCASIONALLY BKN STRATOCU HAS SPROUTED IN ITS WAKE WITH BASES
RANGING FROM 3500 TO 5000 FT. THIS BAND OF CLOUDS WILL DRIFT SOUTH
THROUGH THE AFTERNOON SO CLOUD COVER IS ABOUT AT ITS PEAK AT EACH
SITE AND WILL START TO DECREASE BY LATE AFTERNOON WHILE BASES RISE
SEVERAL HUNDRED FEET FROM THEIR CURRENT LEVELS. LIGHT NORTH TO
NORTHWEST WINDS WILL CONTINUE THIS AFTERNOON THEN BECOME LIGHT AND
VARIABLE EARLY THIS EVENING AS THE HIGH SETTLES SOUTH. THE WIND
DIRECTION WILL TURN SOUTHERLY WITH TIME TONIGHT BUT MOST AREAS
WILL BE CALM TO LIGHT AND VARIABLE. WEST CENT MN WILL LIKELY KEEP
A FEW KNOTS OF WIND TONIGHT. MOSTLY CLEAR SKIES WILL PREVAIL THIS
EVENING BEFORE SOME CIRRUS WORKS SOUTHWARD TOWARDS DAYBREAK
MONDAY. TEMPS WILL REALLY FALL OFF THIS EVENING...COOLING TO NEAR
THE DEWPOINT SUPPORTING SOME PATCHY FOG DEVELOPMENT. ATMOSPHERE
WILL BE SLIGHTLY DRIER THAN LAST NIGHT SO FOG MAY BE MORE
DIFFICULT TO COME BY BUT WILL KEEP SOME BCFG AND/OR BR IN THE
FORECAST AT KMSP/KSTC/KRNH/KEAU WITH KEAU/KRNH/KSTC HAVING THE
BEST CHANCE FOR VSBY TO DROP BELOW 2SM FOR A SHORT TIME TOWARDS
DAYBREAK. HOWEVER CONFIDENCE IS TOO LOW TO INCLUDE THIS RIGHT NOW.
SOUTH WINDS WILL INCREASE TO 5 TO 10 KTS MONDAY MORNING WITH ANY
FOG DISSIPATING IN THE 13 TO 15Z TIME FRAME LEAVING VFR CONDITIONS
AT ALL SITES.  ..MDB..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FROST ADVISORY FROM 3 AM TO 7 AM CDT MONDAY FOR CHISAGO-KANABEC.

WI...FROST ADVISORY FROM 3 AM TO 7 AM CDT MONDAY FOR BARRON-POLK-RUSK.

&&

JPR/MDB
Hazardous weather outlook, Aug 30, 12:57 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1257 PM CDT SUN AUG 30 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
311800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1257 PM CDT SUN AUG 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CLEAR SKIES...LIGHT WINDS...AND AN UNSEASONABLY COOL AIR MASS
WILL ALLOW FOR EARLY SEASON AREAS OF FROST ACROSS WEST CENTRAL
WISCONSIN TONIGHT...PARTICULARLY NORTH AND EAST OF A CUMBERLAND
TO EAU CLAIRE LINE. PATCHY FROST IS POSSIBLE TONIGHT ACROSS MUCH
OF THE REMAINDER OF WEST CENTRAL WISCONSIN AND NORTH OF THE TWIN
CITIES METRO IN EASTERN MINNESOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST
MINNESOTA WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Frost Advisories in Wisconsin, 2009Frost Advisories in Minnesota, 2009Every frost advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.